Texas, 2010

Hail and Damaging Winds in Texas, June 10, 2010

June 10, 2010 · NWS AMA · 8 events in 5 counties and zones

Severe thunderstorms produced hail and strong thunderstorm wind gusts across the central and southern Texas Panhandle during the early evening hours. some damage occurred in the central Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced hail and strong thunderstorm wind gusts across the central and southern Texas Panhandle during the early evening hours. Although no injuries were reported...some damage occurred in the central Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 10, 3:26 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 10, 3:26 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
426 PM CDT THU JUN 10 2010

.DISCUSSION...
SVR TSTM WATCH 292 ISSUED SO WILL KEEP THIS AFD FAIRLY SHORT. DRYLINE
HAS SLID INTO WRN COUNTIES THIS AFTN. DECENT CONVERGENCE ALONG THIS
BOUNDARY COUPLED WITH HOT TEMPS IN THE 90S AND 100S AND ATTENDANT
HIGHLY UNSTABLE ATMOSPHERE HAS RESULTED IN CAP BEING BREACHED WITH
ISOLD TSTMS DVLPG JUST EAST OF THE DRYLINE. EXPECT ADDITIONAL TSTMS
TO FORM ALONG THIS BOUNDARY THRU EARLY THIS EVENING BEFORE THINGS
WIND DOWN DUE TO LOSS OF DAYTIME HEATING AND DIMINISHING INSTABILITY.

ON FRIDAY...DRYLINE MOVES FARTHER EWD TO ALONG THE EDGE OF THE CAPROCK.
AGAIN...A TOUGH CAP WILL BE IN PLACE BUT MID LEVEL TEMPS ARE PROGGED
TO COOL A COUPLE DEGREES. ALSO...A MINOR UPPER LEVEL SHORTWAVE TROF
IS PROGGED TO EJECT OUT OF MAIN WRN US UPPER LOW LATE IN THE
AFTERNOON AND EARLY EVENING...WHICH MAY AID IN DVLPMT OF ISOLD TSTMS
ACROSS ERN SECTIONS. RETAINED SLGT CHC POPS THAT AREA FOR FRIDAY AFTN
AND NIGHT. SVR THREAT ALSO EXISTS WITH DAMAGING WINDS AND HAIL THE
PRIMARY THREATS.

MODELS CONTINUE TO STRUGGLE WITH RESPECT TO TIMING NEXT COLD FRONT
INTO AND THRU FCST AREA. NAM SUGGESTS IT WILL MOVE THRU BY 00Z SUNDAY
WHILE ECMWF HOLDS IT BACK ANOTHER DAY..AND NOW THE GFS IS BEGINNING
TO TREND IN THAT DIRECTION. CONTINUED WITH A COMPROMISE APPROACH AND
BROUGHT COLD FRONT SLOWLY THRU ON SATURDAY NIGHT AND EARLY
SUNDAY..THINKING THE TSTM COMPLEXES TO ITS NORTH MAY EFFECTIVELY GIVE
IT A PUSH SWD FASTER THAN SLOWEST MODELS SUGGEST. RETAINED CHC POPS
FOR SAT THRU SUNDAY NIGHT DUE TO MOIST UPSLOPE FLOW BEHIND THE
BOUNDARY AND APPROACH OF WRN US UPPER LOW. SVR THREAT EXISTS FOR SAT
AND SUN AS WELL WITH DAMAGING WINDS AND LARGE HAIL MOST LIKELY THREATS.

UPPER LOW PROGGED TO EJECT NNEWD ON MONDAY WITH SLGT CHC TO CHC POPS
RETAINED AS THIS FEATURE TRACKS INTO THE NRN AND CNTRL PLAINS. UPPER
LEVEL RIDGE OF HIGH PRESSURE TO BUILD INTO THE REGION FOR MIDDLE OF
NEXT WEEK...SO HAVE KEPT A DRY FCST GOING FOR TUE...WED...AND THURSDAY.

OVERALL...PREVIOUS FCST PCKG IS IN DECENT SHAPE AND HAVE MAINTAINED
ITS INTEGRITY.

ANDRADE

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL AGAIN BE POSSIBLE ACROSS THE
WESTERN OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE ON FRIDAY
DUE TO WINDY CONDITIONS ALONG WITH FORECAST MINIMUM RELATIVE
HUMIDITIES BELOW 20 PERCENT. HOWEVER...DUE TO THE MARGINAL NATURE OF
RED FLAG CONDITIONS BEING MET AND RECENT RAINFALL AND GREEN UP...A
RED FLAG WARNING WILL NOT BE ISSUED. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL BE ON THE INCREASE THIS WEEKEND INTO EARLY NEXT WEEK...
WHICH WILL PRECLUDE MAJOR FIRE WEATHER CONCERNS.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  97  68  93  64 /  20  10  20  20  40
BEAVER OK                  72 100  70  90  62 /  20  20  20  30  40
BOISE CITY OK              62  99  62  83  57 /  10  10  10  30  40
BORGER TX                  73  99  72  93  66 /  20  10  20  30  40
BOYS RANCH TX              66  99  66  93  62 /  20  10  10  20  40
CANYON TX                  67  97  67  93  64 /  20  10  10  20  30
CLARENDON TX               71  98  71  95  67 /  20  20  20  20  30
DALHART TX                 63 101  62  88  58 /  10  10  10  30  40
GUYMON OK                  67 101  67  87  60 /  20  10  20  30  40
HEREFORD TX                66  97  65  93  63 /  20  10  10  20  30
LIPSCOMB TX                74  97  71  93  64 /  20  20  20  30  40
PAMPA TX                   71  99  71  93  65 /  20  20  20  20  40
SHAMROCK TX                73  97  72  94  68 /  20  20  20  20  30
WELLINGTON TX              74  98  72  96  71 /  20  20  20  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jun 10, 2:43 PM CST, 1 hour 28 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT THU JUN 10 2010

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
343 PM CDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS WILL IMPACT THE TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON AND EVENING. SOME STORMS WILL LIKELY
BECOME SEVERE WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND
LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM
FOR THE SOUTHWEST...SOUTH CENTRAL AND NORTH CENTRAL TEXAS
PANHANDLE. BRIEF HEAVY RAINS WILL ALSO BE POSSIBLE...WHICH COULD
LEAD TO LOCALIZED FLOODING.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE
WESTERN OKLAHOMA PANHANDLE AND NORTHWEST PORTIONS OF THE TEXAS
PANHANDLE TODAY DUE TO THE COMBINATION OF WINDS IN THE 15 TO 25 MPH
RANGE AND RELATIVE HUMIDITY VALUES BELOW 20 PERCENT.  ALSO...CAUTION
IS ADVISED ON AREA LAKES TODAY DUE TO THE STRONG SOUTH WINDS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN HALVES OF THE
PANHANDLES FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. THUNDERSTORMS
WILL BE POSSIBLE AREA WIDE ON SATURDAY...BECOMING INCREASINGLY
MORE LIKELY SATURDAY NIGHT THROUGH SUNDAY NIGHT. CHANCES FOR
THUNDERSTORMS WILL CONTINUE ACROSS THE PANHANDLES MONDAY AND
MONDAY NIGHT. A FEW STORMS THAT DEVELOP DURING THESE TIME FRAMES
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.

ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS WESTERN SECTIONS
OF THE PANHANDLES ON FRIDAY DUE TO THE COMBINATION OF STRONG WINDS
AND LOW RELATIVE HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE SOUTHWEST...SOUTH CENTRAL
AND NORTH CENTRAL TEXAS PANHANDLE THROUGH THIS EVENING.

BROST

In the hours before

Special weather statement, Jun 10, 3:13 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT THU JUN 10 2010

TXZ012-017-102145-
POTTER TX-RANDALL TX-
413 PM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR RANDALL AND POTTER
COUNTIES.

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF BUSHLAND...OR ABOUT 10
MILES NORTHWEST OF AMARILLO...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES...WINDS AROUND 50 MPH AND BRIEF HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM.

JOHNSON
Special weather statement, Jun 10, 3:38 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT THU JUN 10 2010

TXZ007-102215-
MOORE TX-
438 PM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR MOORE COUNTY.

AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF LAKE MEREDITH...MOVING
NORTHEAST AT 25 MPH. ANOTHER STRONG STORM WAS LOCATED 5 MILES EAST
OF DUMAS...ALSO MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

JOHNSON

The radar

The Amarillo radar (KAMA), 12 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Potter

When
June 10, 4:11 PM CST to 4:13 PM CST
Where
Potter County, 0.56 mi W of Amarillo
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.830

Hail, Hutchinson

When
June 10, 4:39 PM CST to 4:40 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.660, -101.400

Thunderstorm Wind, Hutchinson

When
June 10, 4:39 PM CST to 4:41 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.660, -101.400

The thunderstorm wind gust was estimated by a trained spotter in Borger Texas.

Hail, Carson

When
June 10, 5:12 PM CST to 5:13 PM CST
Where
Carson County, Panhandle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.350, -101.380

Thunderstorm Wind, Roberts

When
June 10, 5:25 PM CST to 5:27 PM CST
Where
Roberts County, 25.31 mi NNW of Codman
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.960, -100.970

Thunderstorm Wind, Hutchinson

When
June 10, 5:33 PM CST to 5:35 PM CST
Where
Hutchinson County, 16.09 mi ENE of Pringle
Measured
76 kt (87 mph) measured gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.050, -101.190

The broadcast media reported that an overhead door was blown out of the main building to a cotton gin. Also...a five hundred gallon gas tank was completely blown over from the stand that it was on. Telephone poles which were stacked on the ground near one of the cotton gin buildings were blown eighty to one hundred feet by the thunderstorm wind gusts. No injuries were reported.

Thunderstorm Wind, Gray

When
June 10, 5:39 PM CST to 5:41 PM CST
Where
Gray County, 1.49 mi NNE of Pampa
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.550, -100.960

A spotter for the broadcast media estimated the thunderstorm wind gust on the west side of Pampa Texas.

Thunderstorm Wind, Carson

When
June 10, 5:45 PM CST to 5:47 PM CST
Where
Carson County, 0.56 mi W of Groom
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
35.200, -101.110

A Carson County official estimated the thunderstorm wind gust in Groom Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234886, 234884, 234887, 234885, 234889, 234892, 234890, 234893.